Alert archive / Maine / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 8, NWS Caribou, ME

July 2, 2002Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 2, 2002, 2:15 AM EDT for Aroostook County, Maine. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 2:15 AM EDT (06:15 UTC)
Expired
Jul 2, 2002, 3:00 AM EDT
In force
45 min
Issued by
NWS Caribou, ME
Area
Whole counties

County Aroostook County, ME

What was reported inside it

TimeReportWhereRemark
Jul 2, 2:25 AM EDTThunderstorm Wind 52 ELimestone, METrees and power lines blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 6.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

721 
WUUS51 KCAR 020615
SVRCAR
MEC003-020700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
215 AM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE

* UNTIL 300 AM EDT

* AT 215 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF STOCKHOLM...OR ABOUT 12
  MILES WEST OF VAN BUREN...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GUERETTE AT 215 AM EDT
  STOCKHOLM AT 225 AM EDT
  NEW SWEDEN AT 245 AM EDT

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. 

$$

LAT...LON 4719 6807 4717 6833 4688 6829 4691 6797

BLOOMER
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 12:46 AM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 2, 12:46 AM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1246 AM EDT MON JUL 2 2002

.UPDATED...
QUICK UPDATE TO BRING FORECAST CURRENT.  WILL ADD TSTMS BACK INTO
THE FORECAST.  CURRENTLY AN AREA SHOWERS TSTMS ARE MOVING ACROSS THE
NORTHERN PORTIONS OF AROOSTOOK COUNTY. AT THIS TIME EXPECT THAT THE
NORTHERN ZONES WILL BE THE ONLY ONE AFFECTED.

.SYNOPSIS...
A WARM FRONT WILL CROSS THE AREA TONIGHT WITH SHOWERS AND
SCATTERED THUNDERSTORMS. A HOT AND HUMID DAY IS EXPECTED ON TUESDAY AS A
VERY WARM AND HUMID AIRMASS BUILDS OVER THE AREA. THIS WARM AND HUMID
AIRMASS WILL CONTINUE INTO WEDNESDAY. COOLER TEMPERATURES WILL ARRIVE ON
THURSDAY AS A COLD FRONT CROSSES THE REGION.

DISCUSSION...
SHORT RNG GUID IN PRETTY CLOSE AGREEMENT THRU 24 HRS. 1ST 24 HRS WILL
GEAR TO THE ETA/RUC CYCLES. BEYOND THAT TIME FRAME...WILL LEAN CLOSER
TO AVN/GEM SOLNS.

RADAR TRENDS SHOW 2 DISTINCT AREAS OF RAFL W/ONE OVER NW & CNTL AREAS & THE
OTHER HUGGING ERN ME BORDER. SOME HVY RAFL IN THESE CONVECTIVE SHRA BANDS. A
FEW LTG STRIKES SHOWING UP THANKS IN PART TO COOL COLUMN FM H7 TO H5. SATL
WV IAMGERY SHOWING 1ST VORT MAX RIDING ACRS SRN & DOWNEAST AREAS W/2ND
VORT MAX RIDING SWD ACRS ST. LAWRENCE RVR HEADING TWD NNW ME. ETA & RUC
PICKED UP ON THIS FTRE WELL ALTHO ALL GUID NOT HANDLING PCPN PLACEMENT
WELL & THAT CAN BE EXPECTED W/THIS TYPE OF SETUP. WILL KEEP MNTN OF
SHRA/SCTD TSRA IN THRU 06Z & THEN SHOULD SEE THGS SETTLE DOWN AS NVA
MOVES IN & UPPER LOW BEGINS TO DEPART THRU THE MARITIMES. WILL NEED TO
MNTN FG TNGT WCH COULD BE DENSE ESP IF CWFA SEES SOME PARTIAL CLRG.

BIG DAY ON TUE W/DEDICATION CEREMONY FOR NEW BUILDING. COULD BE LOOKING
AT RECORD TEMPS (CAR IS 88 & HUL IS 92). WILL MNTN NR RECORD HIGHS ON
TUE. ETA BUFKIT GOES BONKERS W/CAPES HITTING AOA 3000 J/KG & LIS HITTING -6.
AVN IMPRESSIVE AS WELL W/CAPES OF 2500 J/KG ACRS THE CWFA. THERE IS A S/WV
THAT CUTS INTO UPPER RDG BUILDING E ACRS THE CWFA. LOOKING @ 12Z UA...TEMPS
ARE VERY WARM IN THE MID-UPPER LVLS ACRS CNTL CAN & NRN GREAT LAKES. THIS
AIRMASS LOOKS LIKE IT MAKES ITS WAY INTO THE CWFA TUE AFTN. AVN SHOWS THIS
WARM ALF WHILE ETA WANTS TO HANG ONTO SOME MINOR COOLING WCH WOULD SUGGEST
TSRA POTENTIAL. WE BELIEVE AVN HAS BETTER HANDLE ON THINGS W/DRY & WARM
AIRMASS IN PLACE ALF. NO POPS FOR TUE. IF ANYTHG DOES FIRE...IT WILL BE
ISOLD @ BEST & WELL N & W OF THE CWFA. CD FNT DROPS ACRS THE CWFA TUE NGT
INTO EARLY WED. NOT EXPECTING MUCH OF A COOLDOWN W/FROPA. SOME OMEGA NOTED
W/FROPA. AM NOT GOING TO PUT MNTN OF SHRA/TSRA AS AIRMASS PRETTY MUCH
UNCHGD. WED SHOULD BE ANOTHER WARM & HUMID DAY BEFORE COOLDOWN.

EXTENDED PD: WILL INTRODUCE MNTN OF SHRA/TSRA WED NGT & EARLY THU MAINLY
AWAY FM THE CST W/ARRIVAL OF 2ND CD FNT. WK SFC WV ON THE FNT COULD ENHANCE
RAFL ACRS ERN ME ON THU & SLOW FNT UP. CD FNT ACRS CSTL AREAS THU EVNG. WILL
THROW IN SHRA/TSRA FOR ZNS 29-30 FOR THU. ECMWF/CAN GLOBAL/UKMET & NOW THE
AVN SUPPORT CAN HIGH PRES BUILDING SE TWD THE AREA FRI INTO SAT. TEMPS WILL
MUCH COOLER THAN EARLIER THIS WEEK. HIGH PRES DRIFTS SE OFF LI ON SUN
W/RETURN FLOW AROUND THE HIGH PROVIDING A WARM UP SUN INTO NEXT MON.

COASTAL WATERS: NO HEADLINES. BIGGEST CONCERN IS THE FOG TNGT INTO EARLY
TUE. RPRTS OF <1/2 MILE ALG THE CST ATTM. LOOKS LIKE SWLY FLOW INCG THU
NGT AHEAD OF APCHG CD FNT. VEERING WNDS TO NNW DIR THU INTO FRI W/INCG
GRDNT.

.CAR...NONE

NORTON/NORCROSS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 6:59 AM EDTSevere Thunderstorm WarningCARHancock61 min

Nearby

Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.